Format

Send to

Choose Destination
Clin Ther. 2001 Oct;23(10):1603-14.

Hypersensitivity reactions during therapy with the nucleoside reverse transcriptase inhibitor abacavir.

Author information

1
HIV/OI Clinical Development, GlaxoSmithKline, Research Triangle Park, North Carolina 27709, USA. svh31379@glaxowellcome

Abstract

BACKGROUND:

Hypersensitivity reactions consist of a variable group of clinical findings and have been described for a wide variety of chemical compounds.

OBJECTIVE:

This review characterizes the clinical profile of hypersensitivity to the nucleoside reverse transcriptase inhibitor abacavir sulfate.

METHODS:

We performed a retrospective medical review of pooled adverse events data from approximately 200,000 patients who received abacavir in clinical trials, through expanded-access programs, or by prescription from 1996 through 2000. Screened cases of hypersensitivity were classified as either definitive or probable. Definitive cases were identified when initial symptoms resolved on interruption of abacavir therapy and returned on reintroduction of abacavir therapy.

RESULTS:

A total of 1803 cases were identified, 1302 in the 30,595 patients participating in clinical trials or the expanded-access program and 501 in patients from the post-marketing experience. On review, 176 (9.8%) of these cases were considered definitive and the remainder probable. Based on the 1302 cases identified in clinical trials or the expanded-access program, the calculated incidence of hypersensitivity was 4.3%. Symptoms reported in > or = 20% of cases of this multiorgan reaction included fever, rash, malaise/fatigue, and gastrointestinal symptoms such as nausea, vomiting, and diarrhea, among others. Respiratory symptoms occurred in 30% of cases and included dyspnea (12%), cough (10%), and pharyngitis (6%). In 90% of cases, hypersensitivity reactions occurred within the first 6 weeks after initiation of abacavir (median time, 11 days); after an initial reaction, rechallenge with abacavir resulted in the reappearance of symptoms within hours of reexposure. Hypotension was present in 25% of these rechallenge reactions. Among patients who received abacavir in clinical trials, the mortality rate was 0.03% (3 per 10,000 patients).

CONCLUSIONS:

Hypersensitivity to abacavir is an idiosyncratic reaction and a distinct clinical syndrome characterized predominantly by systemic involvement. It can be expected to appear as a treatment-limiting event in approximately 5% of patients. The appearance of clinical symptoms consistent with this syndrome mandates immediate discontinuation of abacavir. Hypersensitivity to abacavir is an absolute contraindication to subsequent treatment with any formulation that includes this agent.

PMID:
11726000
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center